Computational Statistics

, Volume 24, Issue 2, pp 313–331 | Cite as

Asymptotic cumulants of the parameter estimators in item response theory

  • Haruhiko OgasawaraEmail author
Original Paper


The asymptotic cumulants of the parameter estimators for the three-parameter logistic model in item response theory are derived up to the fourth order with the higher-order added asymptotic variances. The asymptotic cumulants of the corresponding Studentized estimators up to the third order are also given. The estimators are obtained by marginal maximum likelihood using the standard normal distribution for the latent variable with and without model misspecification. Numerical examples with fixed guessing parameters show advantages of the asymptotic expansions over the usual normal approximation.


Item response theory Bias Skewness Marginal maximum likelihood Model misspecification Asymptotic expansion 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bock RD (1972) Estimating item parameters and latent ability when responses are scored in two or more nominal categories. Psychometrika 37: 29–51zbMATHCrossRefMathSciNetGoogle Scholar
  2. Bock RD, Aitkin M (1981) Marginal maximum likelihood estimation of item parameters: application of an EM algorithm. Psychometrika 46: 443–459CrossRefMathSciNetGoogle Scholar
  3. Bock RD, Lieberman M (1970) Fitting a response model for n dichotomously scored items. Psychometrika 35: 179–197CrossRefGoogle Scholar
  4. Bock RD, Moustaki I (2007) Item response theory in a general framework. In: Rao CR, Sinharay S(eds) Handbook of Statistics, vol 26. Psychometrics. Elsevier, New York, pp 469–513Google Scholar
  5. Hall P (1992a) The bootstrap and Edgeworth expansion. Springer, New York Corrected printing, 1997Google Scholar
  6. Hall P (1992b) On the removal of skewness by transformation. J Roy Stat Soc B 54: 221–228Google Scholar
  7. Lord FM (1980) Applications of item response theory to practical testing problems. Erlbaum, HillsdaleGoogle Scholar
  8. Lord FM, Novick MR (1968) Statistical theories of mental test scores. Addison-Wesley, ReadingzbMATHGoogle Scholar
  9. Mislevy RJ (1984) Estimating latent distributions. Psychometrika 49: 359–381zbMATHCrossRefGoogle Scholar
  10. Ogasawara H (2002) Stable response functions with unstable item parameter estimates. Appl Psychol Meas 26: 239–254CrossRefMathSciNetGoogle Scholar
  11. Ogasawara H (2006) Asymptotic expansion of the sample correlation coefficient under nonnormality. Comput Stat Data Anal 50: 891–910CrossRefMathSciNetGoogle Scholar
  12. Ogasawara H (2007) Higher-order estimation error in structural equation modeling. Econ Rev, Otaru University of Commerce. 57(4), 131–160
  13. Stuart A, Ord JK (1994) Kendall’s advanced theory of statistics: distribution theory (6th edn, vol 1). Arnold, LondonGoogle Scholar
  14. Thissen D, Wainer H (1982) Some standard errors in item response theory. Psychometrika 47: 397–412zbMATHCrossRefGoogle Scholar
  15. Wirth RJ, Edwards MC (2007) Item factor analysis: current approaches and future directions. Psychol Methods 12: 58–79CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Department of Information and Management ScienceOtaru University of CommerceOtaruJapan

Personalised recommendations